All over-the-counter (OTC) acetaminophen medications should carry a new warnings about the risk of serious skin reactions, the U.S. Food and Drug Administration (FDA) said in a new draft guidance document. Regulatory Affairs Professionals Society (RAPS) reports that the new guidance follows-up on a previous warning issued by the agency in 2013.
Acetaminophen is a common OTC drug used to relieve pain and reduce a fever; it is the main active ingredient in Tylenol and other widely used medications. Last August, the FDA warned that use of acetaminophen was linked to a risk of rare but serious skin conditions known as Stevens-Johnson Syndrome (SJS), Toxic Epidermal Necrolysis (TEN) and acute generalized exanthematous pustulosis (AGEP). These reactions can be life-threatening. Patients may experience them the first time taking acetaminophen or at any time while it is being used.
The FDA noted that other pain relievers/fever reducers, including non-steroidal anti-inflammatory drugs (NSAIDS) such as ibuprofen and naproxen, can also lead to these serious skin reactions. These drugs already include this information in their product labeling.
According to RAPS, the FDA is uncertain as to how often these potentially-fatal skin reactions occur, although the agency believes the occurrence to be rare. The new guidance states that the FDA “does not intend to object to the marketing of products containing the following warning language:
Allergy alert: acetaminophen may cause severe skin reactions. Symptoms may include:
- skin reddening
If a skin reaction occurs, stop use and seek medical help right away.”
The FDA stated that this information should be placed in the “warnings” section of the drug’s product labeling, RAPS reports. The agency has the power to object to the marketing of any product that does not carry the warning and block it from being sold, despite the fact that the guidance is technically non-binding.